Michigan, 2006

Damaging Wind in Michigan, July 4, 2006

July 4, 2006 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 2:55 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 4, 2:55 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
355 AM EDT TUE JUL 4 2006

.SHORT TERM...TODAY AND TONIGHT

THE FORECAST CONCERN FOR THE SHORT TERM WILL BE NUMEROUS SHOWERS AND
SCATTERED STORMS THROUGH THE MORNING HOURS, MAINLY SOUTH OF THE TRI
CITIES AND THUMB, FOLLOWED BY QUESTIONS ON THE POSITION OF THE COLD
FRONT THIS AFTERNOON AND WHETHER IT CAN EXIT TO OUR SOUTH BEFORE
ANOTHER ROUND OF STORMS CAN DEVELOP.

OUR FORECAST WILL HAVE THE HIGHEST POPS ALONG AND SOUTH OF THE
SHOWERS AND STORMS MOVING THROUGH THE TRI CITIES AND THUMB AT PRESS
TIME AND TO COVER THE LINGERING ACTIVITY AROUND METRO DETROIT. THIS
IS WHERE THE PRE-FRONTAL TROUGH WILL INTERACT WITH THE BOUNDARY THAT
HAS BEEN STALLED NEAR THE OHIO BORDER FOR THE LAST COUPLE OF DAYS.
HEAVY RAINFALL HAS BEEN OCCURRING IN POCKETS AND WE PLAN TO CONTINUE
MENTIONING THAT IN THE HWO THIS MORNING. EXPECT THIS PATTERN TO EXIT TO
OUR EAST AND SOUTH BY AFTERNOON.

THE 00Z NAM OFFERS BY FAR THE SLOWEST SOLUTION ON THE PASSAGE OF THE
COLD FRONT THIS AFTERNOON. THE PROBLEM IS THAT IT MAY BE ON TO
SOMETHING AS SURFACE WINDS WERE STILL FROM THE SW AS FAR NORTH AS
GRAYLING AT 07Z. THIS LEADS TO SOME CONCERN FOR DEVELOPMENT OF A NEW
ROUND OF STORMS AS THE FRONT MOVES THROUGH SE MICHIGAN THIS
AFTERNOON. PLAN TO KEEP A CHANCE OF STORMS IN THE FORECAST FROM
METRO DETROIT TO THE OHIO BORDER ANTICIPATING SOME BOUNDARY LAYER
TEMP RECOVERY BASED ON MOSTLY CLEAR SKY IN NORTHERN ILLINOIS AND
WISCONSIN EARLY THIS MORNING.

THE FRONT WILL CLEAR THE ENTIRE AREA BY THIS EVENING AND OPEN THE
DOOR ON COOLER AND LESS HUMID CONDITIONS OVERNIGHT AND INTO SUNRISE
WEDNESDAY MORNING.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY

THE UPPER LOW OVER NEAR JAMES BAY WILL MOVE INTO QUEBEC BY
WEDNESDAY...WITH THE SHORTWAVE EXTENDING BACK ACROSS NORTHERN
ONTARIO SHARPENING AS IT DROPS THROUGH THE CENTRAL GREAT LAKES. THE
00Z NAM HAS CONTINUED TO TREND FASTER WITH THE SHORTWAVE...BRINGING
IT THROUGH THE CWA BY 00Z THURSDAY. 00Z GFS IS MORE CONSISTENT
INITIALLY...BUT ALSO TRENDS FASTER WITH THE SHORTWAVE AS IT
CONTINUES DOWNSTREAM ON THURSDAY. MID-LEVEL COLD POOL WITH THIS
SHORTWAVE WILL SWING THROUGH THE CENTRAL GREAT LAKES LATE
WEDNESDAY/WEDNESDAY NIGHT...WITH 500MB TEMPERATURES NEAR -18C ACROSS
THE THUMB. EVEN THOUGH THERE WAS A WIDESPREAD STRATOCU DECK ACROSS
NORTHERN ONTARIO YESTERDAY...WITH LIGHT RAIN REPORTS EVEN CONTINUING
THROUGH THE NIGHT...STILL AM INCLINED TO LEAVE PRECIP OUT OF THE
FORECAST. NAM STILL LOOKS OVERDONE WITH THE AMOUNT OF MOISTURE
APPARENT IN THE FORECAST SOUNDINGS...WITH THE DRIER GFS PREFERRED
ACROSS SOUTHEAST MICHIGAN. WILL INCREASE CLOUD COVER WEDNESDAY
AFTERNOON/EVENING...BUT KEEP IT DRY FOR NOW. IF THE COLD POOL
ARRIVES FASTER WITH PEAK HEATING ON WEDNESDAY AND THERE IS ENOUGH
MOISTURE...MAY NEED TO ADD A SPRINKLE/LIGHT SHOWER. IT WILL BE GOOD
TO SEE WHAT HAPPENS UPSTREAM TODAY...AS THE SHORTWAVE/MOISTURE
BECOMES FURTHER REMOVED FROM THE PARENT LOW. HELD ONTO PARTLY CLOUDS
SKIES INTO THURSDAY...ALTHOUGH AS THE MID-LEVEL THERMAL TROUGH
PROGRESSES EAST THE PROFILES ACROSS SOUTHEAST MICHIGAN BECOME
INCREASINGLY CAPPED DUE TO MID-LEVEL WARM ADVECTION.

WHILE THE GFS HAS TRENDED FASTER WITH THE SHORTWAVE THAT SWINGS EAST
ACROSS NEW ENGLAND BY THURSDAY NIGHT...IT HOLDS ENERGY IN A LONGWAVE
TROUGH BACK THROUGH THE APPALACHIANS THROUGH MUCH OF THE WEEKEND.
THIS IS MORE IN LINE WITH THE 12Z/03 ECMWF/WRF-HEMI SOLUTIONS...AND
A FEW EARLIER GFS ENSEMBLE MEMBERS WHICH WERE OUTLIERS AT THE TIME.
THIS DOWNSTREAM TROUGH WOULD TEND TO SUPPORT MORE RIDGING BACK
ACROSS THE GREAT LAKES...OR AT LEAST A SLOWER BREAKDOWN AND
TRANSITION TO MORE ACTIVE ZONAL FLOW. THE 00Z GFS CONTINUES THE BACK
AND FORTH TRENDS OVER THE PAST COUPLE DAYS...WHERE THE 00Z RUNS HAVE
BEEN MUCH FARTHER SOUTH WITH THE MAIN BELT OF WESTERLIES WHILE THE
12Z RUNS HAVE BEEN FARTHER NORTH IN CANADA. WILL CONTINUE TO FAVOR
THE 12Z RUN SOLUTIONS GIVEN THEIR TYPICALLY BETTER PERFORMANCE DUE
TO THE MORE STABLE MORNING AIRMASS FOR THE INITIAL CONDITIONS. AS
THE SURFACE HIGH PASSES TO THE SOUTHEAST...AN INCREASING RETURN FLOW
WILL HELP TO WARM US THROUGH THE END OF THE WEEK...WITH HIGHS
REACHING INTO THE MID/UPPER 80S BY THE WEEKEND. WHILE THE GFS
MAINTAINS A GENERAL SOUTHWESTERLY FLOW...IT BRINGS A WEAK
FRONT/MOISTURE AXIS THROUGH LOWER MICHIGAN SUNDAY/MONDAY. HOWEVER
WILL KEEP THE FORECAST DRY THROUGH THE EXTENDED PERIOD GIVEN THE
PREFERENCE FOR A SLOWER BREAKDOWN OF THE RIDGE AND A MORE NORTHWARD
STORM TRACK.

&&

.AVIATION...ISSUED 113 AM EDT TUE JUL 4 2006

MAINLY VFR CONDITIONS EXPECTED ACROSS THE REGION THROUGH THE TAF
FORECAST PERIOD...WITH THE EXCEPTION OF SOME PATCHY MVFR/IFR IN
THUNDERSTORMS DURING THE FIRST FEW HOURS OF THE FORECAST. MVFR
CLOUDS WILL ERODE ALONG WITH WEAKENING CONVECTION...HOWEVER...WEAKER
GRADIENT FLOW AND SOME BREAKS IN CLOUD COVER 09-12Z WILL RESULT IN
PATCHY MVFR FOG CONDITIONS FOR THE SAME AREA.

MAIN AREAS OF CONVECTION WILL FOCUS OVER THE NORTHERN OHIO VALLEY
OVERNIGHT ALONG A STATIONARY FRONT...WHICH WILL STRUGGLE TO MOVE
NORTHWARD...AND ALONG THE COLD FRONT AS IT SLIPS SOUTH THROUGH THE
CENTRAL GREAT LAKES OVERNIGHT. THE LOW LEVEL JET AND MOISTURE AXIS
WILL SLIP A LITTLE FARTHER TO THE SOUTHEAST AND LIMIT MUCH NORTHWARD
ADVANCE OF CONVECTIVE ACTIVITY SOUTH OF M 59.

MODELS INDICATE COLD FRONT A LITTLE SLOWER TO MOVE INTO THE OHIO
VALLEY TODAY...WITH THREAT OF SCATTERED CONVECTION IN DET/DTW AREA
UNTIL AROUND 16Z. THEN VFR CONDITIONS THROUGH THE REMAINDER OF THE
TAF PERIOD AS DRIER AIR FILTERS INTO THE REGION ON NORTH TO
NORTHWEST LOW LEVEL FLOW.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...BT
LONG TERM....BRAVENDER
AVIATION.....GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 3, 3:41 PM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
441 PM EDT MON JUL 3 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-041000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
441 PM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MICHIGAN
TONIGHT. SOME STORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS
TO 45 MPH POSSIBLE NORTH OF I-69. THUNDERSTORMS WILL INCREASE IN
COVERAGE SOUTH OF I-94 AFTER 10 PM WITH HEAVY RAIN POSSIBLE. SOME
LOCALIZED FLOODING MAY BE POSSIBLE...ESPECIALLY NEAR THE OHIO
BORDER. THESE THUNDERSTORMS MAY ALSO BE CAPABLE OF PRODUCING SMALL
HAIL. STORMS WILL TRACK TO THE EAST TONIGHT AT 30 MPH.

THUNDERSTORMS NEAR THE TRI-CITIES AND THUMB WILL DEVELOP ALONG A
COLD FRONT MOVING SOUTH ACROSS LOWER MICHIGAN. ADDITIONAL
THUNDERSTORMS WILL DEVELOP ALONG A STATIONARY BOUNDARY JUST SOUTH
OF THE STATE LINE...AND WILL LIFT NORTH INTO EXTREME SOUTHERN
MICHIGAN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-041000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
441 PM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS LAKE HURON...LAKE ST
CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE OVERNIGHT. SOME STORMS
OVER LAKE HURON MAY APPROACH SEVERE LIMITS WITH WIND GUSTS TO 35 MPH
POSSIBLE. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL
HAIL AND HEAVY RAIN. STORMS WILL TRACK TO THE EAST TONIGHT AT 30
MPH.

THUNDERSTORMS OVER LAKE HURON WILL DEVELOP ALONG A COLD FRONT
MOVING SOUTH ACROSS THE CENTRAL GREAT LAKES. ADDITIONAL
THUNDERSTORMS WILL DEVELOP ALONG A STATIONARY BOUNDARY OVER
INDIANA AND OHIO...AND WILL LIFT NORTH OVER LAKE ERIE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 55 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
July 4, 4:30 AM EST
Where
St. Clair County, 1 mi SW of Capac
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.000, -82.933

A local newspaper article included a picture of a trampoline, that had been anchored into the ground, wrapped around the corner of a home's roof, reportedly shifting the wall by a couple of inches. Trees were also reported blown down. An early morning 4th of July thunderstorm was responsible for the damage. Downburst winds were estimated at around 60 MPH. Gushing rain and pelting hail also left plants ripped to shreds. Property damage was estimated at roughly $3K.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526514.